Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Should I stay on abacavir
Jun 11, 2008

Have been reading about ziagen and increased incidences of heart attacks. I am a 57 y.o gay white male. Family hx of father having a fatal MI at age 58, hx of HTN and hyperlipidemia. Not a smoker, weight under control. On Atenolol and zocor with good effect. My MD is now talking about Atripla as an alternative to my current regimen of Ziagen, Epivir and Viramune. Could I get your thoughts on changing to Atripla ? Thank you.

Response from Dr. DeJesus

There is a report recently released from findings observed on a very large number of patients that have been followed with HIV for several years. A small, but significant numbers of those patients that were been treated with abacavir (Ziagen) and didanosine (Videx) were found to have a higher incidence of developing a myocardial infarction. Those cases were seen more frequently on patients that had already underlying risk factors for developing heart problems.

The objections to this report are that the information in this study was collected from cardiac events that happened in the past and were documented on the patients medical records (observational retrospective information) and not with information that was collected at real time (prospectively) which usually it is more accurate. Also, the investigators releasing this information were not able to find a logical answer (or mechanism) to explain these results.

There is yet not real consensus of what to do with patients that are currently stable taking an abacavir containing regimen. Some providers may feel more comfortable, given this report, changing their patients that already have some risk factors for hear attacks to another regimen; while other providers are waiting for more information to be released on the incidence of myocardial infarction seen with the use of other drugs. The investigators releasing this report are currently analyzing the effect of others drugs, such as Viread (a component on Atripla) on the risk of myocardial infarction.

So, there is probably no right or wrong answer for this dilemma at this time. Changing regimen is certainly an option, staying on the same regimen and waiting for more information may not be wrong either. This is one of those situations where time will definitively tell us the true; but if you feel uncomfortable staying on that regimen with the information that so far is known, it will probably be ok to change to Atripla, as long as this medication is not contraindicated for you and your doctor is able to monitor you on that regimen as per current recommendations. Good luck!



Previous
Sexually Frustrated
Next
cd4<50 and terrified

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement